Jump to content
CrazyBoards.org

Urgent question!


Recommended Posts

I can't remember if you've taken WB, but it could be worth a shot...

I'm BP1 with a huge history of BP mania (personally and in my family, like mom...I'm going to take a pic of that totem pole and make it my avatar!), so I've had to deal with that.

Strangely enough, what is helping me now is Abilify. The way my body works is I'll try a med and go off it, then try it again in a few months and then it works like a charm. I have NO idea why! Anyway, I took AB about a year ago and it made me manic. Now it seems to be clearing up my thoughts and mood stabilizing, even at 5mg. Even with Paxil withdrawl. My thoughts were pretty messy and flying all over the place before, but now with AB I can hold a decent conversation. WOW.

Others have found AB to be "activating". I don't know if people realize what "activating" really is!!!  :) They should talk to my mom and hear about her nocturnal garden, Outback excursions, or totem pole building.  ;)

So, to answer your question, speak with your pdoc about WB and AB. Personally I turned EVIL on Geodon, but others have had luck with it. Have you checked out Lithium? I actually like the stuff but have tried to commit suicide with it too many times for my pdoc to go there. You could write these down and go through your options with your pdoc and see if any tickles his or her fancy.

Brightest Blessings!

-------less loony than usual----------

Link to comment
Share on other sites

Would trying two mood stabilisers together be a possibility?

I suffer from severe depressive episodes, I seem to have become a rapid cycler so am only depressed for a few days at a time, but it really is hell. I'm also fired into mania land very easily. My old pdoc, the only person I've seen in this whole mental health journey that actually knew what they were talking about, said there was absolutely no chance I was going on an AD, even with a mood stabiliser- but reckoned two ACs were the way to go, along with an AP.

I can't tell you whether this plan would have worked or not (long story), but could be worth a try?

Link to comment
Share on other sites

jillbelle:

Shoot. I was about to ask you about Lamictal (because of its AD properties), but something in me said I should first check your post http://www.crazyboards.org/index.php?showtopic=8514, and low and behold, oops...not a good idea.

Given what you've experienced in the past few days, as well as the fact that it is only a baby dose of Zoloft, I don't think your plan to dc it tomorrow is such a bad idea. And as you said, you'll be talking to your pdoc on Monday.

Wish I had more to add. Take care, sweetie.

revlow

Link to comment
Share on other sites

Would trying two mood stabilisers together be a possibility?

<{POST_SNAPBACK}>

I would second this opinion.  I have been on Lamictal exclusively for 6 months and it has had a lot of benefits, reduced anxiety and less depression being the main ones, but I think it has been causing the rapid cycling and general manic crappiness that has been screwing with me for the last few weeks, and probably to a lesser degree, the last few months.  I have a pdoc appt on the 8th, and I am going to talk to him about either adding another MS to help control the mania, or an AP for the same reason.  I know a lot of people here have had success with Lamictal for the depressed side and Lithium or Topamax or others for the manic side.  Something to consider.

Link to comment
Share on other sites

I think more/stronger mood stabilizer is obviously required before throwing in AD's which may tend to unstabilze.

Lithium has a pretty strong antidpressant ability in addiotn to being antimanic.

Lamictal also helps with depreession but is not as powerful as lithium

Depakote is a good strong mood stabizier, don't think it has any strong antidepressant quality.

more/stronger mood stabilizers may be able to calm the cycle down enought that ADs may not be needed, or needed in lower dosage.

good luck

a.m.

Link to comment
Share on other sites

Since no one seems to have explicitly said this, yes, stop taking it immediately. Anti-depressants definitely can make people manic, and it sounds like that's the road it's heading you down. I had a severe mania that became psychotic on Zoloft, and have heard many stories about that particluar anti-depressant and mania. I've never had a manic anything except when on an anti-depressant, though I had a hypomanic period last year when coming off a mood-stabilizer too quickly. Wellbutrin, incedentally, made me feel nutso within 24 hours and I stopped after 3 days, whereas Zoloft I was on for over a year before freaking out.

Also, for whatever it's worth, the very cheap over-the-counter 5-HTP, chemical precursor to serotonin, worked for me both as an anti-depressant and helped with ADD symptoms, without any manic reactions.

But I think as everyone here knows, your mileage may vary.

Link to comment
Share on other sites

There are many people with BP, and many on here, that absolutely CAN NOT take an antidepressant.  I'm in that category, and you may be also.  You need to talk with your doctor about other medications to help with the depression.

Link to comment
Share on other sites

Guest Skittle unlogged

I must agree with the suggestion that you stop taking it and speak to your pdoc asap.  In fact, I don't understand why you were put on it in the first place with a BP dx.  Of course there are exceptions, but I thought it was well known that SSRIs should be used with extreme caution in BP cases because of the risk that they will activate a manic state.  As Jenni said, many of us simply cannot take an anti-dep.  (Although my pdoc did mention at one stage that if it ever became necessary she might add wellbutrin to my cocktail.  But I don't really want to go down the road of experimenting with anti-deps again b/c of the damage that being on Effexor for 2 years caused.)

Take care of yourself.. and sorry you're having such a bad time.

Skittle

Link to comment
Share on other sites

Zoloft was the first AD I was put on and I actually consider it the worst in terms of all the ADs in how it/they destabilized me.  Jill, you might be among the gang of us that just can't do ADs.  I agree with everyone else and call your doc.

Karen

Link to comment
Share on other sites

There's other options, though, too, not just Zoloft. I was put on it (and only it) when I was first dx'ed because they suspected depression playing a bigger role than bipolar (didn't think I'd cycle, or something...was too depressed, and then too manic to listen). Later, was told that Zoloft is NO GOOD for bipolar. Current doc won't even prescribe if there's a history in the family of bipolar, just in case. Get off, but make sure to keep in contact with your doc about what you're doing and what's going on so that you don't end up really jacked.

Link to comment
Share on other sites

I've been fine on wellbutrin so long as I've got a goodly amount of mood stabilizer in my system.  But WB isn't just an SSRI; it deals with norepinephrine and dopamine.  Do I know what they are?  No.  But I do know that WB is known to be a bit better than straight SSRIs for us BPs.

And SSRIs are commonly hell for us.  At the very least you should be very, very stable on a MS before considering an SSRI (that is, no mania or hypomania, no or little irritability or anxiety, good sleep, etc).  Let us know what your pdoc says.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...